THORATEC CORPORATION THORATEC® HEARTMATE II®, LVAS IMPLANT KIT, US, EP; VENTRICULAR (ASSIST) BYPASS
Back to Search Results |
| Model Number |
103695 |
| Medical Device Problem Codes |
Mechanical Problem (1384); Adverse Event Without Identified Device or Use Problem (2993)
| Health Effect - Clinical Codes |
Liver Damage/Dysfunction (1954); Thrombosis/Thrombus (4440); Heart Failure/Congestive Heart Failure (4446); Valvular Insufficiency/ Regurgitation (4449); Lactate Dehydrogenase Increased (4567); Hemodynamic instability (4868)
| Date of Event |
06/13/2024
Type of Reportable Event
Death
Additional Manufacturer Narrative
D4: device serial number and lot number were not provided, and expiration date and manufacture date (h4) cannot be determined.The primary udi number in d4 is reflective of all available information.No further information provided.A supplemental report will be submitted once the manufacturer investigation is complete.
Event or Problem Description
It was reported that the patient was seen in clinic and noted to have some isolated events of elevated flows and power.Patient had not noticed any changes to their parameters and had not had any alarms or dark/discolored urine.Labs drawn in the clinic were still pending.The patient did not take coumadin due to previous gastrointestinal bleeds.The patient did take acetylsalicylic acid 81 milligrams daily.Log files were sent for review, and they captured several elevated powers and flows over the course of the log file with power noted as high as 9.1w.These were all associated with pulsatility index (pi) events.The elevated pump powers were all transient and not sustained.The cause of the elevated pump powers was not identified at the time.The patient did not have any associated symptoms with the elevated flows and power.As treatment the patient was re-started on coumadin with an international normalized ratio (inr) goal range of 1.8-2.3.As on (b)(6) 2025, the patient had not noticed any more flow or power elevations.Supplemental information provided new log files, and lab work was pending.The patient was seen in clinic on (b)(6) 2025 for surveillance of previously reported increase in lactate dehydrogenase (ldh).Patient denied any changes in heart failure symptoms (no shortness of breath or volume overload signs).Log files were reviewed and they captured transient power and flow elevation associated with pi events.The pi events were considered routine and dropped the pump to its low-speed limit of 9000 rpm.Otherwise, the log file captured routine events, with no notable alarm conditions or parameter changes.
Additional Manufacturer Narrative
Manufacturer¿s investigation conclusion: the reported device thrombus could not be confirmed through this evaluation.Additionally, review of the submitted log files confirmed elevations in pump power and flow; however, a specific cause for these events could not be conclusively determined through this evaluation.Furthermore, a direct correlation between the heartmate ii left ventricular assist system (lvas), (b)(6), and the reported events could not be conclusively determined through this evaluation.The submitted log files collectively contained events from (b)(6)2024 through (b)(6)2025.Slight, transient elevations in pump power and flow were captured on (b)(6)2024, (b)(6)2025.No other notable events or alarms were captured.The pump appeared to function as intended at the fixed speed for the duration of the file.The patient remains ongoing on heartmate ii lvas, serial number (b)(6), and no further related events have been reported at this time.The relevant sections of the device history records for (b)(6) were reviewed and showed no deviations from manufacturing or quality assurance specifications.The heartmate ii left ventricular assist system (lvas) instructions for use (ifu) rev.C, and the heartmate ii lvas patient handbook, rev.C, are currently available.Section 1 of the ifu, ¿introduction¿, lists potential adverse events, including device thrombosis, right heart failure, hepatic dysfunction, and hemolysis, that may be associated with the use of the heartmate ii left ventricular assist system.Section 1 also addresses pump parameters, including pump speed, power, flow, and pulsatility index (pi).In reference to power, this section explains that pump power is a direct measurement of motor voltage and current; therefore, changes in pump speed, flow, or physiological demand can affect pump power.This section also notes that device flow and power generally retain a linear relationship at a given speed; however, while power is directly measured by the system controller, the reported flow is estimated based on power.Additionally, any increase in power not related to increased flow causes erroneously high flow readings.Section 5 of the ifu, ¿surgical procedures¿, warns that moderate to severe aortic insufficiency must be corrected at the time of device implant.Section 6, "patient care and management" (under "pump performance monitoring"), explains that pump performance is sensitive to changes in systemic vascular resistance and left ventricular filling.Section 6, under "anticoagulation", contains information regarding the recommended anticoagulation therapy and international normalized ratio (inr) range, as well as suggested anticoagulation modifications.This section also lists thromboembolism as a potential late postimplant complication.Section 6 (under "right heart failure") discusses the potential development of right heart failure following implant and outlines the associated treatment options.Section 6 also describes that right ventricular dysfunction, especially when combined with elevated pulmonary vascular resistance, may limit the effectiveness of the left ventricular assist system due to reduced filling of the pump.No further information was provided.The manufacturer is closing the file on this event.
Event or Problem Description
Further information from (b)(6)2025 provided that the patient was admitted after going to the local emergency room with chest pain.The patient reported having lower extremity weakness over the past couple of days.There was a concern of left ventricular assist device (lvad) thrombosis with elevated lactate dehydrogenase (ldh).They were restarted on warfarin recently and increased aspirin to 325 mg daily.Labs on (b)(6)2025 showed elevated ldh, and liver function tests.No alarms were seen on the initial lvad interrogation, but they did have some elevations in flow and power which was not new.A bedside echo was being done.Patient would also go for a computed tomography (ct) scan the morning of (b)(6)2025.Additional information after inquiring regarding thrombus provided that changes to the patient's condition or anticoagulation status included coumadin being started and low molecular weight heparin (lmwh) being started.The patient experienced intermittent power and flow elevations, no changes to speed.An echo was performed on (b)(6)2025.The left ventricle was severely dilated, and left ventricular systolic function was severely reduced.There was a lvad inflow cannula noted in the left ventricle.The right ventricle was enlarged, and the right ventricular systolic function was reduced.There was moderate mitral regurgitation and mild tricuspid regurgitation.Right ventricular systolic pressure (rvsp) was elevated, estimated to be 55-60 mmhg.The aortic valve did not appear to open on any beats, as expected with an lvad.There was moderate continuous aortic regurgitation.The inferior vena cava was dilated without respiratory collapse, indicating a right atrial pressure of approximately 15 mmhg.Compared to the prior transthoracic echocardiogram (tte) from (b)(6)2024, the mitral regurgitation and aortic regurgitation were similar.The estimated rvsp was higher likely related to an increase in the estimated right atrial pressure (rap).A ct exam was completed on (b)(6)2025 when the patient was admitted for acute decomposition with pump clot.On (b)(6)2025, the patient had increased shortness of breath, and on (b)(6)2025, the patient had chest pain and shortness of breath.On (b)(6)2025, coumadin was restarted as treatment, and increased follow up.The patient did not want to be admitted to the hospital at this time for additional treatment options.On (b)(6)2025, the patient was admitted to the hospital and was not end of life.Thrombus had not resolved, and the patient remained end of life.
Additional Manufacturer Narrative
No further information was provided.A supplemental report will be submitted once the manufacturer¿s investigation is complete.
Event or Problem Description
It was reported that the patient passed away on (b)(6) 2025.The cause of death was pump thrombosis.The patient was not an exchange or transplant candidate.
Additional Manufacturer Narrative
Manufacturer¿s investigation conclusion: the reported device thrombus could not be confirmed through this evaluation.Additionally, review of the submitted log files confirmed elevations in pump power and flow; however, a specific cause for these events could not be conclusively determined through this evaluation.Furthermore, a direct correlation between the heartmate ii left ventricular assist system (lvas), (b)(6), and the reported right heart failure, regurgitation, elevated lactate dehydrogenase (ldh), and elevated liver function tests could not be conclusively determined through this evaluation.The submitted log files collectively contained events from 11dec2024 through 29jan2025.Slight, transient elevations in pump power and flow were captured on (b)(6) 2024, and(b)(6) 2025, no other notable events or alarms were captured.The pump appeared to function as intended at the fixed speed for the duration of the file.The account reported that heartmate ii lvas, serial number (b)(6), will not be returned for evaluation.The relevant sections of the device history records for (b)(6) were reviewed and showed no deviations from manufacturing or quality assurance specifications.The current revision of the instructions for use (ifu) can be found on the eifu page of the abbott website.The heartmate ii left ventricular assist system (lvas) instructions for use (ifu) rev.C, and the heartmate ii lvas patient handbook, rev.C, are currently available.Section 1 of the ifu, ¿introduction¿, lists potential adverse events, including device thrombosis, right heart failure, hepatic dysfunction, and hemolysis, that may be associated with the use of the heartmate ii left ventricular assist system.Section 1 also addresses pump parameters, including pump speed, power, flow, and pulsatility index (pi).In reference to power, this section explains that pump power is a direct measurement of motor voltage and current; therefore, changes in pump speed, flow, or physiological demand can affect pump power.This section also notes that device flow and power generally retain a linear relationship at a given speed; however, while power is directly measured by the system controller, the reported flow is estimated based on power.Additionally, any increase in power not related to increased flow causes erroneously high flow readings.Section 5 of the ifu, ¿surgical procedures¿, warns that moderate to severe aortic insufficiency must be corrected at the time of device implant.Section 6, "patient care and management" (under "pump performance monitoring"), explains that pump performance is sensitive to changes in systemic vascular resistance and left ventricular filling.Section 6, under "anticoagulation", contains information regarding the recommended anticoagulation therapy and international normalized ratio (inr) range, as well as suggested anticoagulation modifications.This section also lists thromboembolism as a potential late postimplant complication.Section 6 (under "right heart failure") discusses the potential development of right heart failure following implant and outlines the associated treatment options.Section 6 also describes that right ventricular dysfunction, especially when combined with elevated pulmonary vascular resistance, may limit the effectiveness of the left ventricular assist system due to reduced filling of the pump.No further information was provided.The manufacturer is closing the file on this event.